Hail, El Paso
- When
- August 21, 2:04 PM MST to 2:07 PM MST
- Where
- El Paso County, 9.32 mi SW of Ft Carson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.620, -104.880
A report from MPING relayed half-dollar size.
Several areas of strong to severe thunderstorms and heavy rain developed during the afternoon and evening hours of August 21st. These storms prompted several Flash Flood and Severe Thunderstorm Warnings in the Sangre de Cristo Mountains and along the Front Range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Several areas of strong to severe thunderstorms and heavy rain developed during the afternoon and evening hours of August 21st. These storms prompted several Flash Flood and Severe Thunderstorm Warnings in the Sangre de Cristo Mountains and along the Front Range. A few reports of large damaging hail were obtained. No reports of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 21, 1:15 PM MST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 215 PM MDT Wed Aug 21 2019 .SHORT TERM...(This evening through Thursday) Issued at 212 PM MDT Wed Aug 21 2019 ...Strong to Severe Storms this Afternoon... Currently...radar is starting to light up across Southern Colorado this afternoon. Temperatures have warmed nicely into the 80s across the Plains. Winds have been easterly banking moisture up against the Eastern Mountains and providing low level upslope flow. This afternoon and evening...showers and thunderstorms will continue to develop across much of the region. Given the moisture, low level upslope flow and high instability over the area, a couple of storms that develop may become strong to severe. Primary threats will be lightning, locally heavy rainfall, hail to 2 inches in diameter and gusty outflow winds. Models have been focusing areas over El Paso County for this afternoon, and dropping a strong storm south southeast into Pueblo County by late afternoon. Other cells that develop across the area may also become strong. Flash flooding will be a threat, especially over area burn scars and urban areas. If you should encounter flash flooding, remember, turn around, don't drown! Storms will shift eastward through the evening hours across the Plains. Strong to severe storms will remain possible as they track east. Models are in general agreement with storms ending for the Colorado Springs and Pueblo areas by 9 pm. Tonight...showers and thunderstorms will continue east into Kansas overnight tonight. Winds will be light across the region once storms exit the area into Thursday morning. Overnight lows will fall into the upper 50s to lower 60s. Thursday...after a quiet morning, another round of afternoon and evening showers and thunderstorms are expected to develop over much of southern Colorado. Low level flow will increase out of the southeast by mid morning helping to keep low level moisture in place across the region. Expect initial thunderstorm development by late morning over the mountains. As we progress into the afternoon hours, this activity will shift eastward into the I-25 corridor. Although coverage looks to be more scattered in nature, a few of these storms could become strong, and produce locally heavy rainfall. Burn scars will have to be monitored for heavy rainfall. Lightning, small hail and gusty outflow winds will also be possible. Afternoon highs will reach into the mid to upper 80s across the lower elevations. Mozley .LONG TERM...(Thursday night through Wednesday) Issued at 212 PM MDT Wed Aug 21 2019 .Thursday night and Friday...Ongoing convection Thursday evening will move eastward and gradually weaken. On Friday, trough will move across northern Rockies with CWA being on the southern edge of the disturbance. NBM grids have the lower level moisture on the eastern plains decreasing during the day, with more moisture remaining near the Kansas border. There will still be enough moisture for afternoon and evening thunderstorms and did not alter NBM PoP or QPF grids. The latest ETA, GFS and EC are hinting that more moisture may remain in the plains during the afternoon and evening, especially closer to the Kansas border and over Kiowa County. If this trend continues, anticipate better chances for stronger storms on Friday over th eastern plains. Will not make any changes to grids at this time, and will wait and see if trend continues in more members of the NBM. .Saturday and Sunday...It will be hot and dry over the region as upper ridge along the west coast expands eastward. Northwest flow aloft will bring warm and dry mild level air into the region. Lee trough develops with deeper low level moisture moving eastward. Precipitable water values approach values one standard deviation below normal. Sunday looks to be the hottest day and grids already have highs equal or 1 degree below record highs at Alamosa, Colorado Spring, and Pueblo. Cannot totally rule out an isolated thunderstorms over the mountains with light, if any, rainfall. .Monday through Wednesday...A mean trough develops over the high plains with a ridge off the west coast. As one disturbance moves into the northern high plains, a weak cold front could pass over the region Monday. There will be a modest increase in precipitation chances especially over the plains and eastern mountains with some modest cooling. The slight cooling and moistening trend continues on Tuesday. A stronger cold front looks to pass over the region sometime later on Tuesday into Wednesday. Wednesday could be a cooler and wetter day over the region as more abundant low level moisture moves onto the plains and eastern mountains. -PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 212 PM MDT Wed Aug 21 2019 KALS...a few afternoon showers and thunderstorms that have developed over the mountains will spread east into the San Luis Valley. Confidence in one of these storms hitting the terminal continues to be low. the most likely time frame for storms will be through 00z this afternoon. VFR conditions are expected to prevail over the terminal into Thursday afternoon. Another round of showers and thunderstorms will be possible. KCOS and KPUB...showers and thunderstorms have been developing across the region and are forecast to move across the terminals through this evening. Strong winds, small hail, lightning and locally heavy rainfall will also be possible with passing storms. Storms may impact the terminals through 03z. Once storms move away from the area, VFR conditions will prevail through Thursday morning. Another round of showers and thunderstorms are possible by Thursday afternoon. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOZLEY LONG TERM...PGW AVIATION...MOZLEY
Hazardous Weather Outlook National Weather Service Pueblo CO 1135 AM MDT Wed Aug 21 2019 COZ058>089-093>099-221745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1135 AM MDT Wed Aug 21 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected this afternoon and evening across the southeast plains. High resolution model data late this morning continue to indicates thunderstorms will likely become strong to severe across the I-25 corridor this afternoon, especially across El Paso and Pueblo counties. This strong to severe weather activity is then expected to move east-southeast and move across the remainder of the plains, especially the highway 50 corridor, late this afternoon and evening. The best chance for strong to severe thunderstorm activity across El Paso and Pueblo counties will occur after 2 pm and last through through about 6 pm. Strong to severe thunderstorms are expected to initiate prior to 3 pm across northern Teller county and then move southeast across the greater Colorado Springs metro area, and then move south-southeast towards the Pueblo area. The storms will then move east-southeast and affect the greater highway 50 corridor late this afternoon and evening. Strong wind gusts to 70 mph and ping pong size hail will be possible. A brief tornado or two cannot be ruled out. Flash flooding in urban areas will also be possible. Showers and thunderstorms will also occur across the mountains today. Any strong storms that develops over any of the burn scars will have the capability to produce flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms will be possible over and near the higher terrain Thursday afternoon, with storms spreading east across the southeast Plains through the late afternoon and evening hours. The main threats from storms will be lightning and gusty outflow winds, with small hail and locally heavy rainfall possible with the stronger storms. Warmer and drier weather looks to take hold once again for Friday through the weekend, with more isolated afternoon and evening storms expected across the area. The main storm risks will be lightning and gusty outflow winds. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over the southeast plains, especially the urban corridor region of Pueblo and El Paso counties. Spotters activation may also be need across the eastern mountains this afternoon and evening. 34/34
Special Weather Statement National Weather Service Pueblo CO 1158 AM MDT Wed Aug 21 2019 COZ067>071-211830- Southern San Luis Valley CO- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Eastern San Juan Mountains Above 10000 Ft CO- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO- 1158 AM MDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO GRANDE AND NORTH CENTRAL CONEJOS COUNTIES UNTIL 1230 PM MDT... At 1158 AM MDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Del Norte, or 30 miles west of Alamosa, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Del Norte. LAT...LON 3720 10636 3755 10668 3774 10631 3733 10608 TIME...MOT...LOC 1758Z 232DEG 10KT 3750 10642 Hodanish
Special Weather Statement National Weather Service Pueblo CO 115 PM MDT Wed Aug 21 2019 COZ081-212000- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 115 PM MDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TELLER COUNTY UNTIL 200 PM MDT... At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Florissant, or 25 miles northwest of Colorado Springs, moving east at 5 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Woodland Park and Florissant. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3895 10532 3907 10532 3909 10504 3896 10508 TIME...MOT...LOC 1914Z 253DEG 5KT 3904 10522 Hodanish
Special Weather Statement National Weather Service Pueblo CO 214 PM MDT Wed Aug 21 2019 COZ081-082-085-212045- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 214 PM MDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 245 PM MDT... At 213 PM MDT, Doppler radar was tracking a strong thunderstorm over Manitou Springs, or near Colorado Springs, moving southeast at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm has the potential to quickly intensify and become severe. Very heavy rain will also be possible with this storm. Locations impacted include... Colorado Springs, Manitou Springs, Stratmoor, Fort Carson, Cimarron Hills, Cascade, Peterson AFB and Security-Widefield. LAT...LON 3879 10506 3896 10495 3887 10467 3866 10483 TIME...MOT...LOC 2013Z 299DEG 11KT 3885 10493 Hodanish
Special Weather Statement National Weather Service Pueblo CO 236 PM MDT Wed Aug 21 2019 COZ078>080-083-212100- Wet Mountains between 6300 and 10000Ft CO- Wet Mountain Valley Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Wet Mountains above 10000 Ft CO- 236 PM MDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL 300 PM MDT... At 236 PM MDT, Doppler radar was tracking a strong thunderstorm near Junkins Burn Scar, moving north at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Southwestern Junkins Burn Scar. LAT...LON 3810 10518 3813 10533 3825 10532 3825 10508 TIME...MOT...LOC 2036Z 198DEG 18KT 3816 10522 Hodanish
Special Weather Statement National Weather Service Pueblo CO 250 PM MDT Wed Aug 21 2019 COZ081-085-086-212130- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 250 PM MDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO AND NORTH CENTRAL PUEBLO COUNTIES UNTIL 330 PM MDT... At 250 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Fort Carson, or 13 miles south of Colorado Springs, moving south at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Southwestern Colorado Springs, Fountain, Fort Carson, Stratmoor and Security-Widefield. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern and east central Colorado. LAT...LON 3874 10493 3883 10480 3849 10460 3845 10494 TIME...MOT...LOC 2050Z 347DEG 16KT 3865 10489 Hodanish
Special Weather Statement National Weather Service Pueblo CO 301 PM MDT Wed Aug 21 2019 COZ072-078>080-212145- Wet Mountains between 6300 and 10000Ft CO- Wet Mountain Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Wet Mountains above 10000 Ft CO- 301 PM MDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 345 PM MDT... At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles west of Junkins Burn Scar, moving southwest at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Southwestern Junkins Burn Scar, Silver Cliff, Westcliffe and Rosita. LAT...LON 3820 10519 3812 10514 3795 10547 3824 10558 TIME...MOT...LOC 2101Z 066DEG 6KT 3811 10537 Hodanish
The Pueblo radar (KPUX), 63 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
3 hail. Local standard time, as filed.
A report from MPING relayed half-dollar size.
A report from MPING relayed ping pong ball size hail.
A report from CoCoRaHS relayed one inch hail was the largest stone found but that it also hailed for 20 straight minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851218, 851219, 851220.